Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 124, NWS Bismarck, ND

June 17, 2007McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 17, 2007, 7:13 AM CDT for McKenzie County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2007, 7:13 AM CDT (12:13 UTC)
Expired
Jun 17, 2007, 8:15 AM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 223 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 5:40 AM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 0.2 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2007-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2007-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 171213
SVRBIS
NDC053-171315-
/O.NEW.KBIS.SV.W.0124.070617T1213Z-070617T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
713 AM CDT SUN JUN 17 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...

* UNTIL 815 AM CDT(715 AM MDT)

* AT 612 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 13 MILES WEST OF SATHER DAM...OR ABOUT 43 MILES
  SOUTHWEST OF WILLISTON...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SATHER DAM AROUND 630 AM MDT...
  8 MILES SOUTH OF ALEXANDER AROUND 745 AM CDT...
  RAWSON AROUND 750 AM CDT...
  ARNEGARD AROUND 755 AM CDT...
  WATFORD CITY AROUND 805 AM CDT...
  8 MILES WEST OF JOHNSONS CORNER AROUND 815 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4767 10423 4750 10414 4773 10286 4810 10312

$$

HW
2 follow-up statements
000 
WWUS53 KBIS 171243
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
742 AM CDT SUN JUN 17 2007

NDC053-171315-
/O.CON.KBIS.SV.W.0124.000000T0000Z-070617T1315Z/
MCKENZIE ND-
742 AM CDT SUN JUN 17 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM
CDT(715 AM MDT) FOR NORTHERN MCKENZIE COUNTY...

AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR CHARBONNEAU...OR ABOUT 20 MILES SOUTH OF
WILLISTON...MOVING NORTHEAST AT 40 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE
A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4767 10423 4750 10414 4773 10286 4810 10312

$$

HW
000 
WWUS53 KBIS 171313
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
813 AM CDT SUN JUN 17 2007

NDC053-171323-
/O.EXP.KBIS.SV.W.0124.000000T0000Z-070617T1315Z/
MCKENZIE ND-
813 AM CDT SUN JUN 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCKENZIE COUNTY
EXPIRES AT 815 AM CDT(715 AM MDT)...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4767 10423 4750 10414 4773 10286 4810 10312

$$

HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:45 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 17, 3:45 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 AM CDT SUN JUN 17 2007

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
ACTIVE MORNING WITH SEVERE THUNDERSTORM WATCH CURRENTLY IN EFFECT
UNTIL 6 AM CDT FOR MUCH OF THE WARNING AREA. THUNDERSTORMS MAIN
THREAT SEEMS TO BE HEAVY RAIN AS SEVERE ELEMENTS SLOWING DOWN. MOST
STORMS NOW HAVE MOVED NORTH AND EAST INTO THE NORTHERN HALF OF THE
STATE. THESE STORMS FORMED AROUND H975 ALONG THE NOSE OF A LOW LEVEL
JET MOVING NORTHWARD TOWARDS MANITOBA/SASKATCHEWAN. MEANWHILE OTHER
SEVERE STORMS WERE LOCATED OVER CENTRAL/EASTERN MONTANA THESE STORMS
WERE BEHIND A SURFACE LOW OVER SOUTHEASTERN MONTANA...BUT AHEAD OF A
STRONG UPPER LEVEL SHORTWAVE DRIVING THIS CONVECTION. THE SHORTWAVE
IS PROGGED TO MOVE NORTHEASTWARD TOWARDS SASKATCHEWAN BUT WILL
LIKELY CLIP NORTHWESTERN NORTH DAKOTA.

TODAY THE SURFACE LOW IS FORECAST TO MOVE EAST ACROSS THE DAKOTAS.
STRONG SOUTH WINDS AHEAD OF THE LOW WILL REACH WIND ADVISORY
CRITERIA OF SUSTAINED AT 30 MPH IN THE FAR SOUTHEASTERN COUNTIES
THIS AFTERNOON. THE UPPER LEVEL LOW AND ASSOCIATED SURFACE LOW
CURRENTLY OVER WESTERN MONTANA WILL MAKE ITS WAY EASTWARD INTO
WESTERN NORTH DAKOTA THIS EVENING. THESE TWO SYSTEMS WILL KEEP A
CHANCE OF THUNDERSTORMS OVER THE REGION TODAY AND TONIGHT WITH
ANOTHER ROUND OF SEVERE THUNDERSTORMS. HEAVY RAIN WILL AGAIN BE A
THREAT THIS EVENING OVER THE JAMESTOWN AREA AS THE SECOND LOW/TROUGH
REACHES THIS AREA AT PRIME DAYTIME HEATING AROUND 6 PM.

VERY WINDY BEHIND THIS SECOND LOW TONIGHT AND ON MONDAY. THE CHANCE
OF THUNDERSTORMS REMAINS ON MONDAY AS THE UPPER LOW/TROUGH OF THE
SECOND SYSTEM MOVES ACROSS THE REGION.

AFTER THAT SHOWERS AND THUNDERSHOWERS MAY LINGER IN A REGIME OF COLD
UPPER LEVEL TEMPERATURES TUESDAY.

&&

.AVIATION...
STRONG UPPER LEVEL TROUGH ALONG WITH A WARM FRONTAL BOUNDARY ACROSS
SOUTHERN NORTH DAKOTA WILL CONTINUE TO PROVIDE A CHANCE FOR STRONG
THUNDERSTORMS TODAY. A COLD FRONT WILL SWEEP ACROSS THE AREA TODAY
FROM WEST TO EAST AS THE UPPER TROUGH MOVES EAST. THIS WILL BRING
DRIER AND MORE STABLE AIR. IFR TO MVFR CONDITIONS VICINITY THE
STRONGER THUNDERSTORMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 1 PM TO 6 PM CDT THIS AFTERNOON FOR NDZ048-051.
&&

JV
Hazardous weather outlook, Jun 17, 5:02 AM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
502 AM CDT SUN JUN 17 2007

NDZ001>005-009>013-017>023-025-031>037-040>047-050-181015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
502 AM CDT SUN JUN 17 2007 /402 AM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY ON MONDAY WITH NORTHWEST WINDS 20 TO 35 MPH. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY OVER SOME PORTIONS
OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ048-051-181015-
LA MOURE-DICKEY-
502 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A WIND ADVISORY THIS AFTERNOON FROM 1 PM TO 6 PM CDT FOR
STRONG SOUTH WINDS. OTHERWISE THERE IS A GOOD CHANCE OF
THUNDERSTORMS TODAY AND TONIGHT. SOME MAY BE SEVERE.

A RIVER FLOOD WARNING IS IN EFFECT FOR THE JAMES RIVER NEAR LUDDEN
DAM. SEE THE LATEST FLOOD STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY ON MONDAY WITH NORTHWEST WINDS 20 TO 35 MPH. THERE IS A
CHANCE OF THUNDERSTORMS MONDAY THROUGH FRIDAY OVER SOME PORTIONS
OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

JV

In the hours before

Local storm report, Jun 17, 2:28 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
228 AM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             3 S MEDINA              46.85N 99.30W
06/17/2007  E0.25 INCH       STUTSMAN           ND   PUBLIC

            WINDY WITH HEAVY RAIN.

&&

7
Local storm report, Jun 17, 2:31 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
231 AM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HEAVY RAIN       TUTTLE                  47.14N 99.99W
06/17/2007  E0.00 INCH       KIDDER             ND   PUBLIC

            STREETS FLOODED.

&&

7
Local storm report, Jun 17, 2:36 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
236 AM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     HAIL             9 W JAMESTOWN           46.91N 98.89W
06/17/2007  E1.75 INCH       STUTSMAN           ND   PUBLIC

            CRACKED SOME WINDOWS.

&&

7

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:38 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Jun 16, 10:49 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder56 min
Jun 16, 11:36 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Morton54 min
Jun 16, 11:47 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder58 min
Jun 16, 11:51 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh54 min
Jun 17, 12:02 AM CDTSevere Thunderstorm WarningBISStutsman58 min
Jun 17, 12:15 AM CDTSevere Thunderstorm WarningBISMercer60 min
Jun 17, 12:27 AM CDTTornado WarningBISBurleigh, Kidder33 min
Jun 17, 12:49 AM CDTSevere Thunderstorm WarningBISKidder56 min
Jun 17, 12:52 AM CDTSevere Thunderstorm WarningBISMcLean53 min
Jun 17, 12:57 AM CDTTornado WarningBISBurleigh33 min
Jun 17, 1:08 AM CDTSevere Thunderstorm WarningBISStutsman67 min
Jun 17, 2:08 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail, Williams67 min
Jun 17, 2:14 AM CDTSevere Thunderstorm WarningBISStutsman61 min
Jun 17, 4:16 AM CDTWind AdvisoryBISDickey, LaMoure11 hr
Jun 17, 3:20 PM CDTFlash Flood WatchBISDickey, Kidder, LaMoure, Logan, McIntosh, Stutsman9 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.